Alert archive / California / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood watch at Jan 4, 2021, 2:38 AM PST. It took effect at Jan 4, 2021, 10:00 AM PST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2021, 2:38 AM PST (10:38 UTC)
- In effect from
- Jan 4, 2021, 10:00 AM PST
- Expired
- Jan 4, 2021, 6:00 PM PST
- In force
- 8 hr
- Issued by
- NWS Sacramento, CA
- Flood severity
- None
The text
As transmitted.
262 WGUS66 KSTO 041038 FFASTO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Sacramento CA 238 AM PST Mon Jan 4 2021 .A strong Pacific storm has the potential to bring heavy rain to portions of the North Complex burn scar today. CAZ066-068-050600- /O.NEW.KSTO.FF.A.0001.210104T1800Z-210105T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northeast Foothills/Sacramento Valley-Western Plumas County/Lassen Park- Including the cities of Quincy, Chester, and Paradise 238 AM PST Mon Jan 4 2021 ...FLASH FLOOD/DEBRIS FLOW WATCH IN EFFECT FROM 10 AM PST THIS MORNING THROUGH THIS EVENING FOR THE BUTTE AND PLUMAS COUNTY PORTION OF THE BEAR AND CLAREMONT FIRES IN THE NORTH COMPLEX BURN SCAR... The National Weather Service in Sacramento has issued a * Flash Flood Watch for the Butte and Plumas County portion of the Bear and Claremont Fires in the North Complex Burn Scar in northern California. * From 10 AM PST this morning through this evening * Periods of heavy rainfall are forecasted over the Bear and Claremont Fires in the North Complex Burn Scar, which may lead to flash flooding and debris flows. Rainfall amounts from over an inch to three and a half inches are forecast over the burn scar today. * Heavy rainfall over the Bear and Claremont Fires in the North Complex Burn Scar is expected up to and during the period of the watch. Residents near the Bear and Claremont Fires in the North Complex Burn Scar should prepare for potential flooding impacts. Be sure to stay up to date with information from local authorities. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch for a Burn Area means that conditions may develop that lead to flash floods, rock slides and/or debris flows. && $$ JHM
1 follow-up statement
086 WGUS66 KSTO 050137 FFASTO URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Sacramento CA 537 PM PST Mon Jan 4 2021 CAZ066-050245- /O.CAN.KSTO.FF.A.0001.000000T0000Z-210105T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northeast Foothills/Sacramento Valley- Including the city of Paradise 537 PM PST Mon Jan 4 2021 ...FLASH FLOOD/DEBRIS FLOW WATCH HAS BEEN CANCELLED FOR THE BUTTE AND PLUMAS COUNTY PORTION OF THE BEAR AND CLAREMONT FIRES IN THE NORTH COMPLEX BURN SCAR... The Flash Flood Watch for a portion of northern California has been cancelled. Rain has tappered to showers and will continue to disipate this evening and the treat of heavy rain has passed. Therefore the Flash Flood Watch has been cancelled. $$ CAZ068-050245- /O.EXT.KSTO.FF.A.0001.000000T0000Z-210105T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Plumas County/Lassen Park- Including the cities of Chester and Quincy 537 PM PST Mon Jan 4 2021 ...FLASH FLOOD/DEBRIS FLOW WATCH HAS BEEN CANCELLED FOR THE BUTTE AND PLUMAS COUNTY PORTION OF THE BEAR AND CLAREMONT FIRES IN THE NORTH COMPLEX BURN SCAR... The Flash Flood Watch for a portion of northern California has been cancelled. Rain has tappered to showers and will continue to disipate this evening and the treat of heavy rain has passed. Therefore the Flash Flood Watch has been cancelled. && $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood watch went out at Jan 3, 3:05 PM PST, 11 hours 33 minutes earlier.
Area forecast discussion, Jan 3, 3:05 PM PST, 11 hours 33 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 305 PM PST Sun Jan 3 2021 .SYNOPSIS... Light showers over far northern Sacramento Valley and the northern mountains with widespread rain and mountain snow Monday and again Wednesday. Additional rain and snow late week. && .DISCUSSION... We are seeing some weak warm air advection over northern portions of the area this afternoon and that is leading to some light showers mainly from Chico north. These shower chances will be lifting to the north this evening with mainly dry weather into the start of the overnight. Warm air advection and increased low level flow will begin overnight into tomorrow morning as a trough digs out of the Gulf of Alaska and approaches NorCal. This will bring increasing showers across the area after 1 am. Shower coverage will continue to increase after daybreak and will become widespread late morning into the evening as a cold front works south through the area. A period of moderate rain will be likely along the cold front along with heavy snow. Snow levels will start out quite high tomorrow morning above 6500 feet but will be falling quickly behind the cold front and we should see them fall to 4500-5000 feet by 5 pm with some light accumulation down to at least 5000 feet during the evening Monday. This system will have quite a bit of dynamics with it along with a strong low level jet and we should see the gradient increase ahead of the cold front leading to breezy southerly winds. Wind advisory speeds expected over portions of the Sacramento Valley, NE Foothills, and Coastal Range and a Wind Advisory has been issued. The breezy winds along with heavy snow will make mountain travel extremely difficult during the late morning into the evening and a Winter Storm Warning is in effect starting early tomorrow morning continuing into Monday night. The HREF along with some other model guidance does build in some weak CAPE behind the cold front during the afternoon from Sacramento north into Shasta County. We do also see the vort max with the trough axis push through during this time and that may be enough to kick off a few isolated thunderstorms, although overall thunderstorm chances look low. Heavy rain will be possible with any thunderstorms but they will be quick moving and should not be a flooding or burn scar issue. Some ash flow cant be ruled out over new burs scars though as we see the moderate rain with the front and will also be possible if any thunderstorms push over the burn scars. Showers diminish quickly during the evening into the early overnight as short wave riding builds in. Storm total precipitation amounts look to range from up to an inch in the Northern Sacramento Valley to 0.20-0-75" south into the San Joaquin Valley and 1 to 2.5 inches in the foothills and mountains. Snow totals are expected to be 5-16 inches above 5500 feet with higher peaks seeing up to 2 feet. A few inches of light snow will be possible down to 5000 feet Monday evening. Short wave riding will be short lived as we see another trough and cold front push into the region on Wednesday. Models have slowed this system down some bringing the shower chances in more during the late morning and for the afternoon. The trend has also been keeping it a bit further to the north. This will favor the shower chance and higher QPF mainly from I-80 north. QPF is looking to be less than 0.10" in the San Joaquin Valley with 0.15-0.45" in the Sacramento Valley and 0.25-1.00" over the foothills and mountains from I-80 north. Upper level ridging builds back in Wednesday night. -CJM && .EXTENDED DISCUSSION (Thursday THROUGH Sunday)... A weakening cold front moves in on Friday. Models trending towards this system holding together a little better than previously. While not a very wet system, this could bring a decent shot of precipitation to the area, up to 3/4" of liquid in the mountains, which could bring up to 4 to 7 inches of snow. Saturday looks dry as ridging rebuilds. A weak system riding over the ridge could bring some precipitation to the northern mountains on Sunday. && .AVIATION... Widespread MVFR with local IFR conditions at times next 24 hours. Widespread showers expected after around 12 UTC with increasing shower activity by 15 UTC. Surface wind gusts 25 to 35 kts Sacramento Valley after 12 UTC. && .STO WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 4 AM Monday to 4 AM PST Tuesday for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. Wind Advisory from 6 AM to 8 PM PST Monday for Central Sacramento Valley-Mountains Southwestern Shasta County to Western Colusa County-Northeast Foothills/Sacramento Valley- Northern Sacramento Valley-Southern Sacramento Valley. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 1:30 PM PST | Special Weather Statement | STO | Tehama | 45 min |
| Jan 4, 1:34 PM PST | Special Weather Statement | STO | Shasta | 41 min |
| Jan 4, 2:28 PM PST | Special Weather Statement | STO | Tehama | 47 min |
| Jan 4, 2:38 PM PST | Tornado Warning | STO | Tehama | 21 min |
| Jan 4, 3:35 PM PST | Tornado Warning | STO | Butte, Tehama | 25 min |
Nearby
Flash Flood Watches in California, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.